Kentucky, 2011

Damaging Wind in Kentucky, July 12, 2011

July 12, 2011 · NWS JKL · 1 event in 1 county or zone

Isolated severe thunderstorm produces minor tree damage in Johnson County, KY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorm produces minor tree damage in Johnson County, KY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 12, 5:05 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 12, 5:05 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT TUE JUL 12 2011

.SHORT TERM.../THE REST OF TONIGHT/...UPDATED

THICK CLOUD COVER FROM THE CONVECTION TO OUR WEST HAS REDUCED THE
TEMPERATURES SUCH THAT THE HEAT INDEX HAS FALLEN BELOW 100 DEGREES...
OUR ADVISORY CRITERIA... ACROSS THE ENTIRE CWFA. HAVE CANCELLED THE
NPW FOR EXCESSIVE HEAT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

CLOUD COVER HAS RESTRICTED HIGH TEMPERATURES IN OUR SRN COUNTIES.
HEAT VALUES WILL NOT MEET CRITERIA AND WILL ONLY MEET HEAT ADVISORY
CRITERIA IN THE NRN HALF OF THE CWFA. WILL ADJUST STATEMENT ABOUT
EXCESSIVE HEAT ACCORDINGLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH THURSDAY/

EXTREME HEAT AND HIGH HUMIDITY HAVE PUSHED HEAT INDEX VALUES ABOVE
100 FOR MOST OF THE CWFA. CLOUD COVER HAS NOT BEEN ABLE TO HOLD DOWN
THE RISING HEAT INDEX. CONDITIONS ARE ASLO FAVORABLE FOR SCATTERED
CONVECTION AND EXPECTING THE TSRA ACTIVITY JUST TO OUR WEST TO PUSH
ENOUGH BOUNDARIES INTO THE AREA TO INITIATE OUR CONVECTION. COLD
FRONT SAGGING THRU THE OH VALLEY TONIGHT WILL BRING ANOTHER ROUND OF
ACTIVITY MUCH LIKE WHAT WE ENCOUNTERED THE PAST NIGHT. CAVEAT WILL BE
THAT THE COLD FRONT... AS SEEN BY MOST MODELS... WILL PUSH THRU THE
AREA BY WED AFTERNOON WITH COOLER AND DRIER AIR. THIS WILL FINALLY
BREAK THE CYCLE OF EXCESSIVE HEAT FOR THE AREA. HEAT INDEX READINGS
SHOULD ONLY GET INTO THE LOWER 90S ON WED AND THE UPPER 80S FOR THU.
WED NIGHT WILL BE THE MOST PLEASANE NIGHT OF THE PAST WEEK AS THE
MERCURY WILL DROP INTO THE MID 60S. FOR NOW THE HEAT WARNING IN OUR
WESTERN COUNTIES AND HEAT ADVISORY FOR THE REST OC ERN KY WILL
CONTINUE AS WRITTEN. LOOK FOR ANOTHER MUGGY NIGHT TONIGHT WITH LOW
TEMPS IN THE LOWER 70S. AND HIGHS ON WED NUDGING TO NEAR 90.

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/

THE VARIOUS LONG TERM MODELS WERE NOT IN VERY GOOD AGREEMENT THIS GO
ROUND. THE THREE MODELS CONSIDERED FOR THIS RENDITION OF DAYS 4-7 OF
THE FORECAST WERE THE GFS...ECMWF...AND NAEFS. THE GFS WAS THE
WETTEST FROM START TO FINISH AND DIFFERED FROM THE ECMWF WITH THE
BOTH THE TIMING AND AREAL COVERAGE OF PRECIPITATION FOR THE START OF
NEXT WEEK. FOR THIS WEEKEND...HOWEVER...THE GFS AND ECMWF WERE IN
DECENT AGREEMENT...WITH BOTH MODELS PRODUCING AT LEAST SCATTERED
SHOWERS AND STORMS ON BOTH FRIDAY AND SATURDAY. FROM SUNDAY
ONWARD...THE MODELS DIVERGE QUITE A BIT. BOTH MODELS HAD A DIFFICULT
TIME RESOLVING WHAT TYPES OF TRIGGERS FOR CONVECTION WOULD BE
AVAILABLE...THE TIMING AND PASSAGE OF MAJOR WEATHER SYSTEMS...AND
THE AREAL AND TEMPORAL COVERAGE OF PRECIPITATION. WITH SO MUCH
UNCERTAINTY INVOLVED...DECIDED TO LEAVE PRECIPITATION OUT OF THE
FORECAST FROM SUNDAY NIGHT ONWARD. THE NAEFS MODEL WAS VERY
DIFFERENT FRONT THE OTHER TWO MODELS IN THAT IT HAD A LARGE AREA OF
HIGH PRESSURE...AT THE SURFACE AND ALOFT...IN PLACE ACROSS THE
EASTERN THIRD OF THE UNITED STATES...SUGGESTING AN ENTIRELY
DRY...ALBEIT HOT AND MUGGY...EXTENDED PERIOD. WITH ALL THAT IN
MIND...DECIDED TO BEEF UP PRECIPITATION CHANCES FOR FRIDAY AND
SATURDAY...WITH THE BEST CHANCES OF SHOWERS AND STORMS COMING DURING
THE AFTERNOON AND EVENING HOURS ON FRIDAY AND SATURDAY. THE TRIGGER
FOR THIS ACTIVITY WILL BE MOIST EASTERLY FLOW AND ATLANTIC
MOISTURE...AS THEY FEED OVER THE MOUNTAINS FROM THE EAST AND
INTERACT WITH A SURFACE TROUGH UNDER AN AREA OF WEAK HIGH PRESSURE
ALOFT.

AS FOR THE TEMPERATURE FORECAST...THE PREVIOUS TWO RUNS OF
MEXMOS...AND THE LATEST RUN OF HPC GUIDANCE ONCE AGAIN DIFFERED
GREATLY IN THEIR HANDLING OF DAY TIME HIGHS ACROSS THE AREA. THE
MEXMOS CONTINUES TO COME IN A FEW DEGREES TOO WARM ACROSS THE
BOARD...WHILE THE HPC NUMBERS ARE 7-10 DEGREES COOLER ACROSS THE
BOARD. BASED ON TREND FROM THE PAST COUPLE DAYS AND MONTHS...DECIDED
TO CONTINUE GOING A FEW DEGREES COOLER THAN THE WARMER MEXMOS...BUT
NOT QUITE AS FAR BELOW THESE NUMBERS AS IN PAST FORECASTS SIMPLY
BECAUSE IT HAS BEEN SO HOT THE PAST FEW DAYS. WENT WITH HIGHS
GENERALLY IN THE MID 80S FOR THE WEEKEND...AND AROUND 90 FOR THE
START OF THE NEW WORK WEEK. THE DEWPOINTS WERE ACTUALLY IN PRETTY
GOOD SHAPE WITH FEW CHANGES NEEDED...AS THE CURRENT MOS NUMBERS ARE
LOOKING PRETTY REASONABLE. IT WOULD BE SURPRISING IF THE LOW TO MID
70S DEWPOINTS EXPERIENCE THE PAST COUPLE OF DAYS LASTED THROUGH THE
BEGINNING OF NEXT WEEK...SO MID TO UPPER 60S DEWPOINTS WERE USED
ACROSS THE BOARD FOR THE EXTENDED PERIOD. WINDS AND SKY COVER WERE
TWEAKED A BIT AS WELL...BUT NOTHING MAJOR WAS REQUIRED THERE.

&&

.AVIATION.../18Z TO 18Z/

TEMPERATURES SOARING INTO THE 90S WILL INCREASE AIRCRAFT DENSITY
ALTITUDE ACROSS THE AREA. THE SAME HIGH TEMPERATURES WILL SPARK
SCATTERED SHRA/TSRA. STORMS ARE ALREADY SHOWING UP IN CENTRAL KY AND
SHOULD START MOVING EAST INTO THE HILLS SHORTLY. EXPECT VFR
CONDITIONS THIS AFTERNOON WITH VCTS. ANY TSRA ACTIVITY WILL BE HARD
TO TIME INTO A SPECIFIC AIRPORT BUT IT COULD DROP VSBY TO MVFR OR
LOWER IN HEAVY RAIN. LOOK FOR THE CONVECTIVE ACTIVITY TO DIMINISH
AFTER SUNSET WITH FOG TO FORM AROUND MIDNIGHT AND MAY BECOME MORE
WIDESPREAD AND DENSE TOWARDS DAWN. WED WILL BE A REPEAT OF TODAY WITH
THE TAF LOCATIONS BECOMING VFR SHORTLY AFTE SUNRISE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DUSTY/DUSTY
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Jul 12, 5:11 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
611 PM EDT TUE JUL 12 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-140115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
611 PM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING
THE PRIMARY THREAT. ANY THUNDERSTORM WILL ALSO BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS...WHICH MAY RESULT IN LOCALIZED HIGH
WATER PROBLEMS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING. AN
ISOLATED SEVERE THUNDERSTORM CONTAINING DAMAGING WINDS WILL BE
POSSIBLE ON WEDNESDAY.

THUNDERSTORMS ARE ALSO IN THE FORECAST FROM FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
AND FLOODING.

DUSTY

In the hours before

Special weather statement, Jul 12, 5:34 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
634 PM EDT TUE JUL 12 2011

KYZ107-109-110-119-120-122315-
JOHNSON-MARTIN-MAGOFFIN-FLOYD-PIKE-
634 PM EDT TUE JUL 12 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 715
PM EDT TUESDAY EVENING...

   SOUTHERN JOHNSON...
   SOUTHWESTERN MARTIN...
   EXTREME EAST CENTRAL MAGOFFIN...
   NORTHERN FLOYD AND
   NORTHWESTERN PIKE.

AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOBSON...OR 6
MILES NORTHWEST OF PRESTONSBURG...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COLLISTA AROUND
640 PM EDT...EAST POINT AROUND 645 PM EDT...BAYS BRANCH AROUND 650 PM
EDT...AUXIER AROUND 655 PM EDT...LANCER AROUND 700 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO **** INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 46 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
July 12, 5:42 PM EST to 5:45 PM EST
Where
Johnson County, 2 mi ESE of Denver
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.769, -82.836

Large limb was blown down along Little Lick Fork off of Route 1750.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336385.